MAUDE Adverse Event Report: COOK IRELAND LTD RESONANCE STENT SET; FAD STENT, URETERAL

COOK IRELAND LTD RESONANCE STENT SET; FAD STENT, URETERAL
Model Number G34110
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Surgeon was using a stent removing forcep with the 30 degree olympus scope to retrieve the resonance stent and the stent snapped in half.The surgeon tried to pull the other half but it seemed that the metal stent was stuck.Patient had to stay overnight.The stent was put in months ago.Fda mdr reporting required: event is fda mdr reportable based on the requirement for surgical intervention to remove broken stent and prolonged hospitalization as a result of the procedure.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(6).Cook medical incorporated (cmi) (b)(4).Importer site establishment registration number: (b)(4).Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: ed sutkowski cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
 
Event or Problem Description
Surgeon was using a stent removing forcep with the 30 degree olympus scope to retrieve the resonance stent and the stent snapped in half.The surgeon tried to pull the other half but it seemed that the metal stent was stuck.Patient had to stay overnight.The stent was put in months ago.Fda mdr reporting required: this event meets the criteria of an fda ¿serious injury¿ report as per fda guidelines ¿medical device reporting for manufacturers (2016)¿ section 2.13 and 2.15 due to the requirement for surgical intervention to remove broken stent and prolonged hospitalization as a result of the procedure and as it is believed the device may have led to infection causing sepsis and kidney failure.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195 importer site establishment registration number: 3005580113.Device evaluation: 1 x rms-060024-r of unknown lot was returned to cirl for a lab evaluation.It was returned in two parts the first part of the rms-060024-r was returned on 01st of may 2019 and second part of rms-060024-r was returned on 14th of may 2019.They were returned used and not in it¿s original packaging.Lab evaluation: the part 1 of this device involved in the complaint was evaluated in laboratory on 02nd of may 2019.In summary the following results were observed in the lab evaluation.The coil wire was only returned and it was observed to be unravelled.The part 2 of this device involved in the complaint was evaluated in laboratory on 16nd of may 2019.In summary the following results were observed in the lab evaluation.The stent was found to be broken at one the pigtail.The pigtail was not returned.The internal wire was not broken.There was encrustation was observed proximal to the break.4.Documents review: prior to distribution rms-060024-r devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for rms-060024-r of unknown lot number could not be completed.The instructions for use, ifu0020-16, which accompanies this device warns of the following ¿patients should be checked at regular intervals utilizing techniques such as abdominal x-ray (kub film).Patients using calcium supplements must be more closely monitored for possible stent encrustation.The stent must be removed if encrustation hampers drainage¿.It may be noted that according to the instructions for use, ifu0020-16, instructs the user in step 7: ¿the stent may be removed using conventional cystoscopic techniques utilizing forceps or grasper.Note: do not force components during removal or replacement.Carefully remove the components if any resistance is encountered.¿ the instructions for use, ifu0020-16, warns the user of the potential adverse events of hydronephrosis, loss of renal function and stent encrustation.There is not sufficient evidence to suggest that the user did not follow the ifu.Root cause (possible): a definitive root cause for the customer complaint could not be determined as the exact operational conditions of use could not be replicated in the laboratory setting.The male 72 patient, had a pre-existing ureteric stenosis which is presumed to be post-radiation.8 months previously the rms-060024-r was placed.Stent was initially placed on (b)(6) 2018, removal date was (8 months indwell time), periodic clinic review and imaging performed 3 monthly.The patient¿s condition deteriorate as the kidney was obstructed and infected.Source of ongoing sepsis.Kidney had become non-functioning.The plan was to perform a nephron-ureterectomy and in the lead up this procedure it was decided to remove the resonance stent and to place a temporary conventional stent.It was during the removal of the rms-060024-r, they had to apply extra force to remove the rms stent and it became stuck at proximal 2/3 of ureter.The rms stent broke in the patient, part of the stent was removed in this procedure (this was returned to cirl for evaluation), with the remaining large part of the stent remaining in the patient.They decided to leave the removal of the remaining broken stent until they performed the scheduled nephron-ureterectomy at a later date.Encrustation was noted on the stent near the break, it is likely the stent became imbedded in tissue growth over time and this may have impeded removal of the stent.The excessive force that was applied to remove the stent would have contributed to the stretching and unravelling and the breakage of the stent.Encrustation could have caused the occlusion and also could have affected the mechanical properties of the material.Encrusted stents are harder to remove thus more force needs to be applied which could have caused the stent to un-wind as was evident on the returned parts of the stent.While awaiting this procedure the patient had percutaneous nephrostomy drain to drain his kidney.While performing the next procedure, they removed the remaining broken part of the stent.(this was returned to cirl for evaluation).A possible root cause could be attributed to the encrustation observed on the stent, this could have contributed to stent occlusion.It may be noted that according to the instructions for use, ifu0020-16, in step 7 the user is instructed that ¿the stent may be removed using conventional cystoscopic techniques utilizing forceps or grasper.Note: do not force components during removal or replacement.Carefully remove the components if any resistance is encountered.¿ summary: complaint is confirmed as the failure was verified in the laboratory.As per physician¿s comments provided in the additional information, the patient¿s condition has deteriorated as the kidney was obstructed and infected.Source of ongoing sepsis.Kidney had become non-functioning.According to the information provided a nephron-ureterectomy was planned to be performed.Complaints of this nature will continue to be monitored for emerging trends.

Brand Name
RESONANCE STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key8517825
Report Number3001845648-2019-00143
Device Sequence Number11222600
Product Code FAD
UDI-Device Identifier10827002341101
UDI-Public(01)10827002341101(17)210511(10)C1483683
Combination Product (Y/N)N
PMA/510(K) Number
K063742
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/11/2021
Device Model NumberG34110
Device Catalogue NumberRMS-060024-R
Device Lot NumberC1483683
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/01/2019
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/16/2019
Event Location Hospital
Initial Date Received by Manufacturer 03/25/2019
Supplement Date Received by Manufacturer03/25/2019
03/25/2019
03/25/2019
Initial Report FDA Received Date04/16/2019
Supplement Report FDA Received Date05/14/2019
06/11/2019
07/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age72 YR